Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 114, NWS Goodland, KS

June 19, 2011Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2011, 10:37 PM MDT for Yuma County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 10:37 PM MDT (04:37 UTC)
Expired
Jun 19, 2011, 11:30 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 10:48 PM MDTHAIL 1Yuma, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS53 KGLD 200437
SVRGLD
COC125-200530-
/O.NEW.KGLD.SV.W.0114.110620T0437Z-110620T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1037 PM MDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 1130 PM MDT

* AT 1032 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF OTIS...OR 9 MILES NORTHWEST OF YUMA...AND WAS MOVING
  NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YUMA...ECKLEY...CLARKVILLE...WAUNETA AND ALVIN.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 245 AND 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT MONDAY MORNING
FOR SOUTHWEST NEBRASKA.

&&

LAT...LON 4045 10205 4042 10204 4012 10206 4004 10280
      4035 10280 4044 10278
TIME...MOT...LOC 0436Z 239DEG 56KT 4026 10277
WIND...HAIL 60MPH 1.00IN
$$

024
2 follow-up statements
716 
WWUS53 KGLD 200450
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MDT SUN JUN 19 2011

COC125-200530-
/O.CON.KGLD.SV.W.0114.000000T0000Z-110620T0530Z/
YUMA CO-
1050 PM MDT SUN JUN 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN YUMA
COUNTY UNTIL 1130 PM MDT...

AT 1043 PM MDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR YUMA...AND WAS MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  YUMA...CLARKVILLE...ECKLEY...WAUNETA AND ALVIN.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 245 AND 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4045 10205 4042 10204 4012 10206 4004 10280
      4035 10280 4044 10278
TIME...MOT...LOC 0450Z 252DEG 44KT 4017 10264
WIND...HAIL 60MPH 1.00IN
$$

024
079 
WWUS53 KGLD 200505
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1105 PM MDT SUN JUN 19 2011

COC125-200530-
/O.CON.KGLD.SV.W.0114.000000T0000Z-110620T0530Z/
YUMA CO-
1105 PM MDT SUN JUN 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN YUMA
COUNTY UNTIL 1130 PM MDT...

AT 1058 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF ECKLEY...AND WAS MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLARKSVILLE...WAUNETA AND ALVIN.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 245 AND 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4044 10205 4012 10206 4005 10272 4045 10271
TIME...MOT...LOC 0505Z 265DEG 40KT 4023 10247
WIND...HAIL 60MPH 1.00IN
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:15 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 19, 9:15 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT SUN JUN 19 2011

.UPDATE...
913 PM MDT SUN JUN 19 2011

ISSUED UPDATED ZONES. WATCH FOR YUMA AND KIT CARSON HAS EXPIRED.
CURRENT PRECIPITATION FORECAST FOR THE REST OF TONIGHT LOOKS ON
TRACK COMPARED CURRENT TRENDS AND LATEST MODEL DATA. MADE A SLIGHT
ADJUSTMENT ON THE WINDS AND TOUCHED UP THE HOURLY GRIDS.

BULLER
&&

.DISCUSSION...
200 PM MDT SUN JUN 19 2011

UNSEASONABLY STRONG UPPER LOW AND ASSOCIATED TROUGH CURRENTLY
MOVING TOWARD THE FOUR CORNERS AREA WILL ROTATE ACROSS THE AREA
MONDAY THEN NORTHEAST INTO NORTHEAST NEBRASKA TUESDAY MORNING THEN
CLOSE TO THE GREAT LAKES AREA BY THE END OF THE DAY WEDNESDAY WITH
LARGE UPPER RIDGE BUILDING INTO THE SOUTHWEST PART OF THE COUNTRY.

FOR TONIGHT THROUGH MONDAY NIGHT INCREASING MOISTURE AND JET
DYNAMICS MOVE INTO FAR EASTERN COLORADO AFTER MIDNIGHT/EARLY
MONDAY MORNING THEN ON TOP OF THE AREA BY 00Z TUESDAY.
PRECIPITATION WILL INITIALLY BE LOCATED ACROSS THE FAR NORTH AND
NORTHWEST/WEST TONIGHT INCREASING ACROSS THE WEST OVERNIGHT AS THE
SYSTEM ADVANCES EAST. FOR MONDAY WIDESPREAD RAIN WITH A FEW
THUNDERSTORMS OVER MOST OF THE AREA EXITING MONDAY NIGHT FROM
SOUTHWEST TO NORTHEAST. RAINFALL AMOUNTS WITH THIS SYSTEM LIKELY
TO EXCEED AN INCH WITH PERHAPS TWO INCHES...GENERALLY ACROSS THE
NORTHWEST 1/3 OF THE AREA NORTH OF THE INTERSTATE.

UNDER THE EXTENSIVE CLOUD COVER AND PRECIPITATION TEMPERATURES
WILL STRUGGLE INTO THE 60S AND LOW 70S...FURTHER EAST BY HILL CITY
LOW 80S EXPECTED AS THEY WILL SEE MORE SUN AHEAD OF THE SYSTEM.
NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ALSO EXPECTED
ACROSS THE WESTERN 1/2 OF THE AREA MONDAY. TUESDAY WILL ALSO BE
WINDY FROM THE NORTHWEST BUT THERE WILL ALSO BE MORE SUNSHINE AND
WARMER TEMPERATURES WITH MID 70S TO AROUND 80 EXPECTED. FOR
WEDNESDAY A TAD WARMER WITH 80-85 ACROSS THE AREA.

THURSDAY-SUNDAY...SEASONAL TEMPERATURES EXPECTED WITH THE AREA IN
BETWEEN UPPER HIGH TO THE SOUTH AND UPPER TROUGH ACROSS THE FAR
NORTHERN PLAINS BY THE END OF THE PERIOD. LOOKS PRETTY DRY FOR
THURSDAY AND FRIDAY WITH PERHAPS SOME THUNDERSTORMS SATURDAY AND
SUNDAY...CONFIDENCE IN WHERE AND WHEN NOT REAL HIGH.

007
&&

.AVIATION...
519 PM MDT SUN JUN 19 2011

FOR THE OOZ TAFS...COMPLICATED WEATHER SCENARIO THIS TAF PERIOD.
THUNDERSTORMS HAVE DEVELOPED OVER NE CO AND SW NE AND MOVING
NORTHEAST. HIGH RESOLUTION MODEL DEPICTING THUNDERSTORMS MOVING
FROM NE CO INTO SW NE FROM 04-08Z. HAVE SHOWN THIS WITH A TEMPO
TSRA AT KMCK...AND HAVE VCTS AT KGLD. WILL HAVE VCTS GOING AT BOTH
TERMINALS TILL 12Z AT KGLD AND 14Z AT KMCK. AFTERWARDS...PRECIP ON
THE BACKSIDE OF LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA. HAVE
-SHRA AND VCTS WITH MVFR CIGS/VIS AT BOTH TERMINALS THROUGH END OF
TAF PERIOD. CIGS/VIS MAY BOUNCE FROM MVFR TO IFR AT TIMES IN
HEAVIER PRECIP.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 19, 2:35 PM MDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT SUN JUN 19 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
235 PM MDT SUN JUN 19 2011 /335 PM CDT SUN JUN 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND NORTH OF
INTERSTATE 70 THROUGH THE REMAINDER OF THE AFTERNOON INTO TONIGHT. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS YUMA COUNTY COLORADO
AND FAR SOUTHWEST NEBRASKA.

LARGE HAIL...DAMAGING WINDS...TORNADOES...AND LOCALLY HEAVY RAIN
ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS
THE TRI-STATE AREA MONDAY EXITING FROM WEST TO EAST MONDAY NIGHT.
WIDESPREAD RAIN WITH A FEW THUNDERSTORMS ARE EXPECTED THROUGH MUCH
OF THE DAY. A FEW STORMS COULD BECOME SEVERE AND THE RAIN MAY BE
HEAVY AT TIMES.

FOR TUESDAY THROUGH SATURDAY WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED GENERALLY ALONG AND NORTH OF
INTERSTATE 70 THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 19, 6:14 PM MDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TORNADO          8 N BENKELMAN           40.17N 101.54W
06/19/2011                   DUNDY              NE   STORM CHASER

            TORNADO WAS IN AN OPEN FIELD AND LASTED 4 MINUTES.

&&

MBULLER
Local storm report, Jun 19, 6:57 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          6 S PALISADE            40.25N 101.11W
06/19/2011                   HITCHCOCK          NE   TRAINED SPOTTER

&&

BAS
Local storm report, Jun 19, 7:27 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          7 NNW MCCOOK            40.30N 100.65W
06/19/2011                   RED WILLOW         NE   STORM CHASER

            MULTIPLE TORNADOES REPORTED

&&

BAS
Local storm report, Jun 19, 7:58 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TORNADO          INDIANOLA               40.23N 100.42W
06/19/2011                   RED WILLOW         NE   STORM CHASER

            MULTIPLE TORNADOES REPORTED

&&

BAS
Local storm report, Jun 19, 8:21 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             CLARKVILLE              40.38N 102.62W
06/19/2011  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL COVERING THE GROUND. LITTLE WIND
            AT THIS TIME.

&&

MBULLER
Local storm report, Jun 19, 9:08 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             8 N WAUNETA             40.41N 102.25W
06/19/2011  E1.75 INCH       YUMA               CO   PUBLIC

&&

BAS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:48 PM MDTTornado WarningGLDYuma57 min
Jun 19, 8:37 PM MDTTornado WarningGLDYuma38 min
Jun 19, 11:20 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Jun 20, 2:48 AM MDTWind AdvisoryGLDCheyenne, Kit Carson, Yuma23 hr
Jun 20, 2:56 AM MDTFlash Flood WatchGLDYuma17 hr
Jun 20, 4:34 AM MDTSevere Thunderstorm WarningGLDCheyenne41 min
Jun 20, 6:26 AM MDTSevere Thunderstorm WarningGLDCheyenne64 min
Jun 20, 7:19 AM MDTSevere Thunderstorm WarningGLDCheyenne56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.